A lot of chemotherapy treatments cause nausea and vomiting right from the start. Luckily, antiemetic medication exists to help ease these effects.
Nausea and vomiting can be caused by several factors during chemotherapy:
- Stimulation of the upper nerve centre due to anxiety
- Direct stimulation of the area that controls vomiting in the central nervous system.
- Stimulation of the parasympathetic system following irritations to the digestive tract and liver.
- Stimulation of the digestive tract muscles: stomach, intestines, gall bladder.
- Severe constipation.
Ensure that your Oncologist has prescribed antiemetic medication (medicine against nausea and vomiting) to take before, during and after chemo. If nausea persists, if you vomit more than 3 times in 24 hours or if you have heartburn, let your doctor know!
IMPORTANT THINGS TO KEEP IN MIND
- Eat slowly and in small quantities several times a day.
- Only eat what you want and do not force yourself.
- Favour cold or warm meals (not hot as it will increase the feeling of nausea)
- Avoid strong, long-lasting odours (fried food, fish, cabbage), fatty, sugary or spicy foods, coffee or tobacco.
- Opt for dry biscuits and mild-tasting foods.
- Try eating a light meal before chemotherapy.
- Suck on ice or have cold or iced drinks to ease nausea.
- Drink at least 1.5L per day to avoid dehydration. Drink in small mouthfuls and avoid drinking a lot in one go.
- Do not lie down right after eating.
- After vomiting, rinse your mouth out with lemon water.
- Get some fresh air if possible and breathe deeply.
- Drink fresh, cold water mixed with lemon in small mouthfuls (still or sparkling)
- Favour foods that leave a pleasant taste in your mouth (lemon, menthol, fruit juice)
- Try an acupressure bracelet to ease nausea and vomiting.
ACTIVE AGENTS / CYTOTOXICS
In order of frequency:
- Dacarbazine (Deticene)
- Cyclophosphamide (Endoxan, FEC 100 protocol)
- Doxorubicin (Adriamycin)
- Mitomycin (Ametycin)
Some class 2 or 3 analgesics can also cause nausea.